Hail, Hansford
- When
- May 2, 8:38 PM CST
- Where
- Hansford County, 9.79 mi NNE of Spearman
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.330, -101.130
An upper level trough moving southeast out of Colorado into the combined Panhandles in-conjunction with a cold front moving through the region created enough surface and mid level lift. CAPE values of 1000-1500 J/Kg, surface based moisture axis pooled across the eastern combined Panhandles along with effective shear of 40-50 kts supported supercells with some illustrating strong mesocyclones.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level trough moving southeast out of Colorado into the combined Panhandles in-conjunction with a cold front moving through the region created enough surface and mid level lift. CAPE values of 1000-1500 J/Kg, surface based moisture axis pooled across the eastern combined Panhandles along with effective shear of 40-50 kts supported supercells with some illustrating strong mesocyclones. Damaging wind gusts and large hail was reported with these supercells with hail as large as golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 2, 4:30 PM CST, 4 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 530 PM CDT Tue May 2 2017 .AVIATION... An upper level disturbance will combine with a cold front to bring a chance of showers and thunderstorms to the DHT and GUY TAF sites tonight. The best chance looks to be at GUY so have an extended amount of time for rain there. Low clouds in the IFR range are expected to move in behind the front at all sites overnight. The low clouds will then slowly lift during the day on Wednesday. More showers may be possible for the GUY TAF site on Wednesday with another disturbance, but chances do not look too great right now. North winds will gust to around 30 knots behind the cold front. && .PREV DISCUSSION... /Issued 525 PM CDT Tue May 2 2017/ DISCUSSION... For tonight, a cold front will move through the Oklahoma and Texas Panhandles. In addition, a fast moving upper level shortwave trof is progged to track east southeast across the area later tonight and Wednesday. Short range models are in very good agreement on handling this feature. Based on the project path of this particular storm system, the OK Panhandle still stands the greatest threat for showers and tstms, while the far southern Texas Panhandle will have the overall least threat. Considering this, have raised pops about 10 percent across the board for the OK Panhandle and far ncntrl and nern TX Panhandle tonight. Pops then diminish markedly to non-mentionable across the far southern Texas Panhandle. Tstms that develop this evening and tonight should do so on the cool side of the frontal boundary. Enough moisture has returned to the region as seen by dewpoints in the 40s and 50s across most of the area. The combination of the above plus sufficient lift from the approaching upper level shortwave trof, steep mid level lapse rates, and strengthening mid to upper level wind profiles courtesy of the shortwave trof suggest tstm potential will increase this evening and tonight. A few storms that develop will have the potential to become strong to marginally severe, with hail and gusty winds the primary hazards. Lingering slgt chc to chc pops were included for Wednesday across mainly the northeast half of the fcst area as the upper level shortwave trof continues to track across and then east of the region. An upper level ridge of high pressure will then dominate the weather across the srn high plains from Thursday through Sunday with warmer temperatures. All medium range models suggest a vigorous upper level low pressure system will dig southward to a position near srn CA by next Monday morning. This far out in time, have incorporated only slgt chc pops for showers and tstms across mainly wrn sections of the OK and TX Panhandles for Sunday night through Tuesday. Andrade && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/13
Hazardous Weather Outlook National Weather Service Amarillo TX 538 PM CDT Tue May 2 2017 OKZ001>003-TXZ001>020-031100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 538 PM CDT Tue May 2 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible tonight across all of the Oklahoma Panhandle and most of the Texas Panhandle. A few storms that develop will have the potential to become strong to marginally severe, with hail to around one inch in diameter and wind gusts to around 60 mph the primary hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated thunderstorms may develop Wednesday afternoon across the Oklahoma Panhandle as well as the north central and northeast Texas Panhandle. Any storms that form are expected to remain below severe levels at this time. Thunderstorms will be possible again Sunday night and Monday, mainly across western sections of the Oklahoma and Texas Panhandles. A few storms that develop will have the potential to become severe, with large hail and damaging winds the primary hazards. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may become necessary this evening and tonight, mainly across the Oklahoma Panhandle and the northern Texas Panhandle. Andrade
Special Weather Statement
National Weather Service Amarillo TX
848 PM CDT TUE MAY 2 2017
OKZ002-003-TXZ004-005-030215-
Texas OK-Beaver OK-Ochiltree TX-Lipscomb TX-
848 PM CDT TUE MAY 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAVER...EASTERN TEXAS...
NORTHWESTERN LIPSCOMB AND NORTHERN OCHILTREE COUNTIES UNTIL 915 PM
CDT...
At 848 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Tyrone to 11 miles
southeast of Hardesty. Movement was east at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Perryton, Beaver, Hooker, Booker, Tyrone, Forgan, Elmwood, Adams,
Boyd, Floris, Bryans Corner, Baker, Mocane, Turpin and Balko.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3631 10037 3639 10109 3650 10109 3650 10117
3700 10125 3700 10041
TIME...MOT...LOC 0148Z 274DEG 29KT 3702 10116 3647 10109
LGSpecial Weather Statement National Weather Service Amarillo TX 907 PM CDT TUE MAY 2 2017 TXZ002-003-030300- Sherman TX-Hansford TX- 907 PM CDT TUE MAY 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HANSFORD AND NORTHEASTERN SHERMAN COUNTIES UNTIL 1000 PM CDT... At 906 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Gruver, or 19 miles south of Guymon, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Texhoma. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3635 10109 3623 10173 3650 10182 3650 10109 TIME...MOT...LOC 0206Z 258DEG 19KT 3641 10155 LG
The Amarillo radar (KAMA), 133 km away, was scanning. The volume nearest the first event began at 02:35 UTC.
15 hail, 2 thunderstorm wind. Local standard time, as filed.
Deputy at Palo Duro lake - reported quarter size hail at 939pm.
Trailer was destroyed NW of Dalhart.
Late report.
Law enforcement reported golf ball size hail.
Late report...6 inch diameter tree limbs downed and quarter sized hail fell. Time estimated from radar.
One power pole knocked down causing transformer fires on County road Y. Two other power poles leaning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700230, 700231, 700246, 700232, 700233, 700234, 700235, 700236, 700237, 700238, 700239, 700240, 700241, 700242, 700243, 700245, 700244.